Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 178, NWS Dodge City, KS

September 7, 1994Ellis County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 7, 1994, 7:28 PM CDT for Ellis County, Rush County, Kansas. It was in force for 32 min.

The area

The counties it named.

The facts

Issued
Sep 7, 1994, 7:28 PM CDT (00:28 UTC)
Expired
Sep 7, 1994, 8:00 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

Counties Ellis County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1722 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 080028 RRA
SVRDDC
KSC051-165-080100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
728 PM CDT WED SEP 7 1994
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING     EFFECTIVE UNTIL  800 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN CENTRAL KANSAS
 
   ...SOUTHERN ELLIS COUNTY...NORTHERN RUSH COUNTY
 
AT 726 PM CDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY SEVERE
THUNDERSTORM OVER SCHOENCHEN AND LIBENTHAL. THE STORM SHOULD CONTINUE TO
PRODUCE VERY LARGE HAIL IN THESE AREAS THROUGH 800 PM CDT.
 
AT 723 PM CDT...HAYS LAW ENFORCEMENT REPORTED GOLFBALL AND LARGER SIZED
HAIL CAUSING EXTENSIVE DAMAGE IN SCHOENCHEN.  PERSONS IN THESE AREAS
SHOULD REMAIN IN A STURDY SHELTER AND AWAY FROM WINDOWS UNTIL THE STORMS
HAVE PASSED.
 
CRAVEN/RICKS
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:40 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Sep 7, 3:40 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT WED SEP 7 1994

DISC...18Z ADAP INDCTD MOISTURE HAS INCREASED DRAMTICALLY ACROSS
REGION THIS AFTN WITH DEWPOINTS GENERALLY IN THE LOW TO MID 60S.
WITH MOISTURE AND SPEED CONVERGENCE EVIDENT BIG QUESTION IS DO
TRW FIRE UP LATER THIS AFTN INTO THIS EVE. WV IMAGERY ALONG WITH
5M(A,V) INDCS NO REAL UPR SUPPORT EVIDENT. AFTER LAST NIGHT A BIT
NERVOUS TO KEEP POPS OUT OF FCST THUS HAVE OPTD TO INTRODUCE SLGHT
CAT TNGHT.

BERG

FPUS04KBIS.n'

In the hours before

Special weather statement, Sep 7, 4:42 PM CDT, 2 hours 46 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080200-

HAZARDOUS WEATHER OUTLOOK...UPDATED FOR SEVERE WEATHER THREAT...
NATIONAL WEATHER SERVICE DODGE CITY KANSAS
442 PM CDT WED SEP 7 1994

THIS OUTLOOK PERTAINS TO THE FOLLOWING KANSAS COUNTIES:

BARBER      CLARK       COMANCHE      EDWARDS    ELLIS      FINNEY
FORD        GRANT       GRAY          HAMILTON   HASKELL    HODGEMAN
KEARNY      KIOWA       LANE          MEADE      MORTON     NESS
PAWNEE      PRATT       RUSH          SCOTT      SEWARD     STAFFORD
STANTON     STEVENS     TREGO

SYNOPSIS:  CONDITIONS HAVE BECOME MORE FAVORABLE FOR THUNDERSTORMS OVER
SOUTHWEST KANSAS DURING THE LAST FEW HOURS.  RAPID DEVELOPMENT OF THUNDERSTORMS
OVER WEST CENTRAL AND SOUTHWEST KANSAS LATE THIS AFTERNOON SHOULD RESULT IN
SOME SEVERE THUNDERSTORMS.  SPOTTERS WILL BE NEEDED IN A FEW COUNTIES DURING
THE EVENING.

CRAVEN
Special weather statement, Sep 7, 6:33 PM CDT, 55 minutes before
KSZ030-031-043-044-045-046-061-062-063-064-065-066-074-075-076-
077-078-079-080-081-084-085-086-087-088-089-090-080230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
634 PM CDT (534 PM MDT) WED SEP 7 1994

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT EXCEPT
TREGO AND ELLIS COUNTIES...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM CDT FOR MUCH
OF SOUTHWEST KANSAS. SEVERE WEATHER HAS ALREADY OCCURRED IN PORTIONS OF
THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO
OR TELEVISION STATIONS FOR FURTHER INFORMATION.

FRANCIS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:02 PM CDTSevere Thunderstorm WarningDDCKearny58 min
Sep 7, 7:04 PM CDTSevere Thunderstorm WarningDDCRush26 min
Sep 7, 7:13 PM CDTSevere Thunderstorm WarningDDCHodgeman62 min
Sep 7, 7:19 PM CDTSevere Thunderstorm WarningDDCNess41 min
Sep 7, 7:39 PM CDTSevere Thunderstorm WarningDDCGrant, Haskell51 min
Sep 7, 8:01 PM CDTTornado WarningDDCGrant44 min
Sep 7, 8:02 PM CDTSevere Thunderstorm WarningDDCFord58 min
Sep 7, 8:14 PM CDTSevere Thunderstorm WarningDDCStevens46 min
Sep 7, 8:37 PM CDTTornado WarningDDCSeward53 min
Sep 7, 9:02 PM CDTSevere Thunderstorm WarningDDCStevens28 min
Sep 7, 9:15 PM CDTSevere Thunderstorm WarningDDCSeward30 min
Sep 7, 10:32 PM CDTSevere Thunderstorm WarningDDCComanche28 min
Sep 7, 11:08 PM CDTSevere Thunderstorm WarningDDCMorton22 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.